Alert archive / California / Flash Flood Warnings in 2015
Flash Flood Warning 52, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jul 21, 2015, 2:16 PM PDT for Nevada County, Sierra County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2015, 2:16 PM PDT (21:16 UTC)
- Expired
- Jul 21, 2015, 5:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Nevada County, CA, Sierra County, CA
The radar
The Reno radar (KRGX), 78 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 170 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1898 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
969
WGUS55 KREV 212116
FFWREV
CAC057-091-220015-
/O.NEW.KREV.FF.W.0052.150721T2116Z-150722T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
216 PM PDT TUE JUL 21 2015
THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NEVADA COUNTY IN NORTHERN CALIFORNIA...
SIERRA COUNTY IN NORTHERN CALIFORNIA...
* UNTIL 515 PM PDT
* AT 214 PM PDT...DOPPLER RADAR SHOWS THAT SEVERAL NEARLY STATIONARY
THUNDERSTORMS HAVE PRODUCED HEAVY RAIN ACROSS THE WARNED AREA.
FLASH FLOODING IS OCCURRING OR EXPECTED TO BEGIN SHORTLY ALONG THE
LITTLE TRUCKEE RIVER.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...THE LITTLE
TRUCKEE RIVER ALONG HIGHWAY 89...AND THE UPPER LITTLE TRUCKEE
CAMPGROUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. A FEW INCHES OF FAST FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD.
&&
LAT...LON 3956 12021 3945 12015 3945 12034 3943 12037
3949 12044 3956 12044
$$
MB2 follow-up statements
057
WGUS75 KREV 212216
FFSREV
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
316 PM PDT TUE JUL 21 2015
CAC057-091-220015-
/O.CON.KREV.FF.W.0052.000000T0000Z-150722T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEVADA CA-SIERRA CA-
316 PM PDT TUE JUL 21 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM PDT FOR
NEVADA AND SIERRA COUNTIES...
AT 315 PM PDT...HEAVY RAIN OF UP TO TWO INCHES HAS FALLEN FROM
EARLIER THUNDERSTORMS. FLASH FLOODING IS OCCURRING OR EXPECTED TO
BEGIN SHORTLY.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
UPPER LITTLE TRUCKEE CAMPGROUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A VERY DANGEROUS SITUATION! RUNOFF WILL QUICKLY FLOOD LOW
LYING AREAS...STREETS...STREAMS...CREEKS...AND RIVERS. MANY ROADWAYS
WILL BE CLOSED DUE TO THE HEAVY RAINFALL AND TRAVEL IS NOT
RECOMMENDED.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. A FEW INCHES OF FAST FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD.
&&
LAT...LON 3956 12021 3945 12015 3945 12034 3943 12037
3949 12044 3956 12044
$$
JW237
WGUS75 KREV 220014
FFSREV
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
514 PM PDT TUE JUL 21 2015
CAC057-091-220022-
/O.EXP.KREV.FF.W.0052.000000T0000Z-150722T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEVADA CA-SIERRA CA-
514 PM PDT TUE JUL 21 2015
...THE FLASH FLOOD WARNING FOR NEVADA AND SIERRA COUNTIES WILL EXPIRE
AT 515 PM PDT...
THE HEAVY RAIN HAS ENDED...HOWEVER LIGHT SHOWERS WILL CONTINUE
THROUGH 6 PM. MOTORISTS SHOULD USE CAUTION AND NOT DRIVE WHERE
WATER COVERS THE ROAD. ABUNDANT HAIL AND HEAVY RAIN WILL LIKLEY LEAD
TO DENSE FOG DEVELOPING THIS EVENING AND TONIGHT.
LAT...LON 3956 12021 3945 12015 3945 12034 3943 12037
3949 12044 3956 12044
$$
BRONGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 1:06 PM PDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 21, 1:06 PM PDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 106 PM PDT TUE JUL 21 2015 .SYNOPSIS... LOW PRESSURE WILL MOVE THROUGH THE EASTERN SIERRA AND WESTERN NEVADA WITH SHOWERS AND THUNDERSTORMS CONTINUING THROUGH WEDNESDAY. THUNDERSTORM THREATS INCLUDE THE POTENTIAL FOR FLASH FLOODING THIS EVENING WITH A WIND AND HAIL THREAT WEDNESDAY. DRY SOUTHWEST FLOW ESTABLISHES FROM THURSDAY INTO THE WEEKEND WITH NEAR AVERAGE TEMPERATURES. && .SHORT TERM... THE UPPER LOW OFF THE CALIFORNIA COAST IS EXPECTED TO SLOWLY MOVE THROUGH TONIGHT AND WEDNESDAY AS A TROUGH DEEPENS ALONG THE PACIFIC NORTHWEST. SHOWERS AND THUNDERSTORMS ARE ONGOING ACROSS THE SIERRA AND WESTERN NEVADA. THE MAIN THREAT FOR TODAY CONTINUES TO BE FLASH FLOODING WITH THE VERY MOIST ENVIRONMENT AND SLOW STORM MOVEMENT. WILL CONTINUE THE FLASH FLOOD WATCH THROUGH 8 PM. A FEW STORMS WILL ALSO BE CAPABLE OF LARGE HAIL AND DAMAGING WINDS AS WE HAVE ALREADY GOTTEN REPORTS OF NICKEL SIZE HAIL FROM LAKE DAVIS. A FEW STORMS REMAIN POSSIBLE OVERNIGHT IN THE MOIST AIRMASS THAT COULD BE TRIGGERED BY WEAK WAVES EMBEDDED IN THE UPPER LEVEL WEST FLOW. FOR TOMORROW, AS THE TROUGH ALONG THE PACIFIC NORTHWEST DEEPENS SOUTHWEST FLOW ALOFT WILL INCREASE. THIS NORMALLY PUSHES MOST STORMS OFF THE CREST, ESPECIALLY AROUND TAHOE AND INTO WESTERN NEVADA. HOWEVER, THERE IS A DECENT UPPER LEVEL WAVE SHOWING UP THAT WILL MOVE THROUGH AROUND NOON SO A COUPLE STORMS ALONG THE CREST REMAIN POSSIBLE IN THE EARLY AFTERNOON BEFORE THE ACTIVITY PUSHES EAST. CONVERGENCE ALONG THE ZEPHYR AND ALONG WITH THE BETTER FLOW ALOFT (MORE SHEAR) HAVE THE POTENTIAL TO DRIVE STRONG IF NOT SEVERE STORMS. THE MAIN THREATS WILL BE STRONG WINDS AND HAIL. WITH STORMS MOVING AND A LITTLE LESS MOISTURE THE FLASH FLOOD THREAT WILL BE REDUCED. DRYING SOUTHWEST FLOW CONTINUES THURSDAY WITH ANOTHER DECENT ZEPHYR DAY FOR THE AREA. ENOUGH MOISTURE AND INSTABILITY WILL REMAIN ACROSS MINERAL COUNTY FOR A FEW STORMS IN THE AFTERNOON WHILE THE REST OF WESTERN NEVADA IS DRY. AFTERNOON WIND GUSTS WITH THE ZEPHYR WILL BE THE USUAL UP TO 30 MPH. WALLMANN/BOYD .LONG TERM...FRIDAY THROUGH TUESDAY... DRY WEST TO SOUTHWEST FLOW ALOFT WILL PREVAIL THROUGH EARLY NEXT WEEK, THEN RIDGE BEGINS TO EXPAND ACROSS THE GREAT BASIN ON TUESDAY. TEMPERATURES WILL WARM UP TO NEAR SEASONAL NORMALS BY THIS WEEKEND, WITH FURTHER WARMING FOR NEXT WEEK. ON FRIDAY, A WEAK TROUGH MOVING ACROSS SOUTHERN CA MAY PRODUCE SOME CUMULUS BUILDUPS NEAR THE SIERRA MAINLY SOUTH OF TAHOE. WHILE A FEW CONVECTIVE CELLS ARE POSSIBLE, CONFIDENCE IS NOT HIGH ENOUGH AT THIS TIME TO INCLUDE IN THE FORECAST. OTHERWISE, DRY AND STABLE CONDITIONS WILL PREVAIL THIS WEEKEND WITH LITTLE TO NO CLOUD COVER, AS A TROUGH MOVES ACROSS THE PACIFIC NORTHWEST. THIS WILL LIKELY BRING SOME INCREASE IN WINDS MAINLY ON SUNDAY, WITH POTENTIAL FOR GUSTS AROUND 30 MPH. THIS TROUGH PASSAGE WILL KEEP DAYTIME HIGHS RELATIVELY STEADY THROUGH NEXT MONDAY, THEN A WARMING TREND WITH LIGHT WINDS IS PROJECTED FOR TUESDAY. ABOVE NORMAL TEMPS ARE BECOMING MORE LIKELY LATER NEXT WEEK WITH TRIPLE DIGIT HEAT POSSIBLE IN LOWER ELEVATIONS. MJD && .AVIATION... THERE IS HIGH POTENTIAL FOR THUNDERSTORMS TODAY AT ALL MAIN TERMINALS (50-60% CHANCE) MAINLY BETWEEN 20Z-03Z. MAIN THREATS WILL BE LOCALLY HEAVY RAIN PRODUCING REDUCED CIGS/VSBY, MTN OBSCURATION, AND POSSIBLE OUTFLOW GUSTS TO 40 KTS. MOST CELLS WILL BE SLOW MOVING, ALTHOUGH SOME CELLS NORTH OF I-80 COULD MOVE SLIGHTLY FASTER TO THE NORTHEAST. BY WEDNESDAY, THUNDERSTORM COVERAGE SHIFTS A BIT EAST OF THE TAHOE BASIN, WITH GREATEST COVERAGE LIKELY IN WEST CENTRAL NV. STRONGER STORMS CAPABLE OF PRODUCING SEVERE WIND GUSTS 50+ KT AND HAIL WILL BE POSSIBLE MAINLY BTWN 2-8 PM. MJD && .REV WATCHES/WARNINGS/ADVISORIES... NV...FLASH FLOOD WATCH UNTIL 8 PM PDT THIS EVENING NVZ001>003. CA...FLASH FLOOD WATCH UNTIL 8 PM PDT THIS EVENING CAZ072-073. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 21, 1:03 PM PDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
103 PM PDT TUE JUL 21 2015
CAZ071-212100-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES CA-
103 PM PDT TUE JUL 21 2015
...THUNDERSTORMS OVER LASSEN COUNTY...
AT 100 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS OVER LASSEN COUNTY FROM LASSEN
NATIONAL PARK TO NORTH OF EAGLE LAKE. THE STORMS ARE MOVING
NORTHEAST AT 10 MPH.
HEAVY RAIN...PENNY TO QUARTER SIZE HAIL AND WIND GUSTS UP TO 50 MPH
ARE LIKELY WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
EAGLE LAKE...TERMO...MADELINE...SPAULDING...RAVENDALE...HIGHWAYS
44...139 AND 395.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DURING A THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS. HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A
VEHICLE IF POSSIBLE. HEAVY RAINFALL WILL RESULT IN PONDING OF WATER.
SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR HEADLIGHTS.
&&
LAT...LON 4078 12132 4117 12049 4117 12001 4090 12002
4047 12123 4054 12123 4054 12126 4058 12126
4059 12132
TIME...MOT...LOC 2000Z 248DEG 3KT 4065 12100
BRONGSpecial weather statement, Jul 21, 1:18 PM PDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 118 PM PDT TUE JUL 21 2015 NVZ003-212100- GREATER RENO-CARSON CITY-MINDEN AREA NV- 118 PM PDT TUE JUL 21 2015 ...STRONG THUNDERSTORM WITH HEAVY RAIN FORMING OVER VIRGINIA CITY... AT 117 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM OVER VIRGINIA CITY. THIS STORM WAS NEARLY STATIONARY. VERY HEAVY RAINFALL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... VIRGINIA CITY...NV 341 AT WASHOE- STOREY CO LINE AND GOLD HILL. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. && LAT...LON 3925 11962 3926 11971 3940 11969 3946 11944 TIME...MOT...LOC 2017Z 180DEG 0KT 3931 11964 MB
Local storm report, Jul 21, 1:38 PM PDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
138 PM PDT TUE JUL 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 PM HAIL 5 WSW PROSSER CREEK RES 39.34N 120.25W
07/21/2015 M1.00 INCH NEVADA CA TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED QUARTER SIZED HAIL AND
VERY HEAVY RAINFALL. SPOTTER OBSERVED 0.40 INCHES OF
RAINALL IN LESS THAN 10 MINUTES.
&&
MCGUIRESpecial weather statement, Jul 21, 1:50 PM PDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 150 PM PDT TUE JUL 21 2015 CAZ071-212130- LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES CA- 150 PM PDT TUE JUL 21 2015 ...HEAVY RAIN NEAR JUNCTION OF HIGHWAYS 49 AND 70... AT 147 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM OVER VINTON...OR NEAR CHILCOOT...MOVING NORTHEAST AT 5 TO 10 MPH. HEAVY RAIN...HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH ARE OCCURRING WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CHILCOOT...VINTON...CHILCOOT-VINTON...HALLELUJAH JUNCTION...FRENCHMAN LAKE...BIG COVE CAMPGROUND...FRENCHMAN CAMPGROUND...SPRING CREEK CAMPGROUND AND CHILCOOT CAMPGROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL AFFECT TRAVELERS ON HIGHWAYS 49 NORTH OF LOYALTON AND HIGHWAY 70 BETWEEN HALLELUJAH JUNCTION AND BACKWOURTH. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT IN PONDING OF WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR HEADLIGHTS. THOSE ON AND NEAR FRENCHMAN LAKE SHOULD SEEK SHELTER IMMEDIATELY. && LAT...LON 3965 12019 3979 12035 3996 12017 3978 12001 TIME...MOT...LOC 2047Z 227DEG 8KT 3978 12021 BRONG
Local storm report, Jul 21, 2:00 PM PDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
200 PM PDT TUE JUL 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 2 W TRUCKEE 39.33N 120.24W
07/21/2015 U0.25 INCH NEVADA CA LAW ENFORCEMENT
CALIFORNIA HIGHWAY PATROL REPORTED HEAVY HAIL NEAR
INTERSTATE 80.
&&
MCGUIRELocal storm report, Jul 21, 2:07 PM PDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
207 PM PDT TUE JUL 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM HAIL 2 W TRUCKEE 39.33N 120.24W
07/21/2015 M0.25 INCH NEVADA CA LAW ENFORCEMENT
CALIFORNIA HIGHWAY PATROL REPORTED 3 INCHES OF HAIL
COVERING INTERSTATE 80 NEAR DONNER SUMMIT.
&&
MCGUIREThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:16 AM PDT | Flash Flood Watch | REV | Alpine, El Dorado, Mono, Nevada, Placer | 12 hr |
| Jul 21, 11:19 AM PDT | Special Weather Statement | REV | Alpine, Mono | 56 min |
| Jul 21, 12:31 PM PDT | Special Weather Statement | REV | Sierra | 44 min |
| Jul 21, 12:51 PM PDT | Severe Thunderstorm Warning | REV | Alpine, El Dorado | 39 min |
| Jul 21, 1:02 PM PDT | Areal Flood Advisory | REV | Sierra | 118 min |
| Jul 21, 1:03 PM PDT | Special Weather Statement | REV | Lassen | 57 min |
| Jul 21, 1:12 PM PDT | Severe Thunderstorm Warning | REV | Nevada, Placer | 48 min |
| Jul 21, 1:42 PM PDT | Flash Flood Warning | REV | Nevada, Placer, Sierra | 3 hr |
| Jul 21, 1:50 PM PDT | Special Weather Statement | REV | Sierra | 40 min |
| Jul 21, 1:58 PM PDT | Severe Thunderstorm Warning | REV | Nevada, Placer | 47 min |
| Jul 21, 2:54 PM PDT | Special Weather Statement | REV | Lassen | 36 min |
| Jul 21, 3:02 PM PDT | Severe Thunderstorm Warning | REV | Plumas | 28 min |
| Jul 21, 3:21 PM PDT | Areal Flood Advisory | REV | Plumas | 3 hr |
| Jul 21, 3:36 PM PDT | Severe Thunderstorm Warning | REV | Lassen, Plumas | 54 min |
| Jul 21, 3:46 PM PDT | Severe Thunderstorm Warning | REV | El Dorado, Placer | 44 min |
| Jul 21, 4:43 PM PDT | Special Weather Statement | REV | Lassen | 47 min |
Nearby
Flash Flood Warnings in California, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.